Alert archive / North Dakota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 16, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 24, 2019, 5:54 PM CDT for Barnes County, Griggs County, Steele County, North Dakota. It was in force for 51 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2019, 5:54 PM CDT (22:54 UTC)
- Expired
- May 24, 2019, 6:45 PM CDT
- In force
- 51 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Barnes County, ND, Griggs County, ND, Steele County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 59 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 6:05 PM CDT | TSTM WND DMG | 6 Wsw Sibley, ND | SECTIONS OF METAL CATTLE FENCING WERE BLOWN DOWN AT THE END OF A STOCK PEN. TIME ESTIMATED BASED ON RADAR. |
| May 24, 6:10 PM CDT | HAIL 1 | 4 Sw Sibley, ND | |
| May 24, 6:10 PM CDT | HAIL 1.5 | 5 N Luverne, ND | PICTURE ON TWITTER OF HAIL COMPARED TO A QUARTER WITH STONE ABOUT 1.5 TIMES LARGER |
| May 24, 6:12 PM CDT | HAIL 1.5 | 5 N Luverne, ND | PICTURE ON TWITTER OF HAIL COMPARED TO A QUARTER WITH STONE ABOUT 1.5 TIMES LARGER |
| May 24, 6:21 PM CDT | TSTM WND DMG | 7 W Hope, ND | IMAGES OF BLADES BENT ON WIND TURBINES WEST OF HOPE WITH TIME ESTIMATED BASED ON RADAR |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.9 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 520 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
411
WUUS53 KFGF 242254
SVRFGF
NDC003-039-091-242345-
/O.NEW.KFGF.SV.W.0016.190524T2254Z-190524T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
554 PM CDT Fri May 24 2019
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southeastern Griggs County in southeastern North Dakota...
North central Barnes County in southeastern North Dakota...
Southwestern Steele County in southeastern North Dakota...
* Until 645 PM CDT.
* At 553 PM CDT, a severe thunderstorm was located near Luverne, or
23 miles north of Valley City, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Sibley around 555 PM CDT.
Luverne around 600 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4716 9808 4731 9817 4750 9788 4721 9780
TIME...MOT...LOC 2253Z 238DEG 24KT 4727 9803
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
GG1 follow-up statement
014
WWUS53 KFGF 242322
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
622 PM CDT Fri May 24 2019
NDC039-242331-
/O.CAN.KFGF.SV.W.0016.000000T0000Z-190524T2345Z/
Griggs ND-
622 PM CDT Fri May 24 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRIGGS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4721 9794 4739 9796 4750 9788 4721 9780
TIME...MOT...LOC 2321Z 238DEG 24KT 4737 9779
$$
NDC003-091-242345-
/O.CON.KFGF.SV.W.0016.000000T0000Z-190524T2345Z/
Barnes ND-Steele ND-
622 PM CDT Fri May 24 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHEASTERN BARNES AND SOUTHWESTERN STEELE COUNTIES...
At 621 PM CDT, a severe thunderstorm was located over Blabon, or 32
miles north of Valley City, moving northeast at 30 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
This severe thunderstorm will remain over mainly rural areas of
northeastern Barnes and southwestern Steele Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4721 9794 4739 9796 4750 9788 4721 9780
TIME...MOT...LOC 2321Z 238DEG 24KT 4737 9779
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...70MPH
$$
GGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:33 PM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, May 24, 3:33 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 333 PM CDT Fri May 24 2019 .SHORT TERM...(This evening through Saturday) Issued at 326 PM CDT Fri May 24 2019 Sfc low west of Bismarck at 20z and this will move toward GFK this evening. Sufficient clearing is occurring in SE ND and temps rising into the middle 60s. As anticipated there is an uptick in showers and a few t-storms west of Jamestown. 1000-1200 j/kg cape expected in this clearing area thru the early evening with HREF indicating updraft helicity sufficient for strong to briefly severe level storms with target area being Jamestown, Fargo, Cooperstown, Mayville, Ada, Mahnomen thru the early evening. Updated HWO and social media graphic to indicate potential for strong storms. Lingering showers will be over NE ND this evening and overnight in NW MN. As upper low moves north of the area Saturday sfc-700 mb winds will turn northerly and there is an area of 850 mb moisture with likely stratocu which will remain over the area Saturday. Some clearing likely in the aftn from the west, but not likely to reach east of the Red until evening. Therefore coolest temps Saturday east of the Red River with highs upper 50s/around 60. Lingering shower chance possible Lake of the Woods/Red Lake areas. .LONG TERM...(Saturday night through Friday) Issued at 326 PM CDT Fri May 24 2019 An active and cooler than normal pattern will continue for the end of the weekend and into next week. Sunday through Monday... A split flow upper level regime is expected to develop over North America this weekend with a weak troughing over the southwestern CONUS and northeast Canada. Nearly zonal flow over the WY/MT Rockies will promote lee troughing and decent warm/moist return flow into the Northern Plains with temperatures/dewpoints in the 70s/50s by Sunday afternoon. This will set the stage for thunderstorms across western/central ND during the afternoon Sunday with showers and a few weak thunderstorms Sunday night and into the day Monday for eastern ND/northwest MN as an upper level shortwave propagates southward through the region. Widespread rainfall accumulations on the order of a few tenths of an inch are most likely by Monday night per ensemble guidance, but exact locations of the heaviest rainfall remains uncertain. Tuesday through Thursday... Slightly warmer temperatures in the 70s are expected Tuesday afternoon as skies begin to clear out after scattered morning showers. Rain chances return for Wednesday as a cold front associated with a second Canadian clipper low pushes southeastward through the region. A few thunderstorms can't be ruled out with this frontal passage, but no severe weather is expected at this time. Drier but cool conditions should prevail for Thursday as surface high pressure builds into the region. Temperatures will remain well below seasonal normals with Thursday highs only expected to reach the mid 60s. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1259 PM CDT Fri May 24 2019 Most of the area in IFR to low end MVFR cigs thru the aftn/tonight. Sfc low will track from west of BIS to GFK to north of BJI thru tonight. South of this low a period of higher ceilings likey, possibly into VFR range. In this area though isold/sct t-storms possible. Did include VCTS in FAR/BJI TAFs. GFK close though but left out. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...Riddle LONG TERM...AM AVIATION...Riddle
Hazardous weather outlook, May 24, 3:15 PM CDT, 2 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 315 PM CDT Fri May 24 2019 MNZ004>008-NDZ006>008-014>016-024-026-054-252015- Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall- Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy- Nelson-Western Walsh County- 315 PM CDT Fri May 24 2019 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are possible Sunday afternoon and evening over northeastern North Dakota. The risk of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ001>003-009-013>017-022>024-027>032-040-NDZ027>030-038-039-049- 052-053-252015- West Polk-Norman-Clay-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Grand Forks-Griggs- Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- 315 PM CDT Fri May 24 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are possible late afternoon into the evening. A few strong storms are possible as well with risk of hail to nickels and gusty winds to 45 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are possible Sunday afternoon and evening over eastern North Dakota. The risk of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. dtr
In the hours before
Special weather statement, May 24, 5:06 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
506 PM CDT Fri May 24 2019
NDZ038-242245-
Barnes ND-
506 PM CDT Fri May 24 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BARNES COUNTY UNTIL
545 PM CDT...
At 505 PM CDT, Doppler radar was tracking a strong thunderstorm near
Leal, or 21 miles northwest of Valley City, moving northeast at 55
mph.
Dime sized hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Leal around 510 PM CDT.
Rogers around 515 PM CDT.
Dazey around 520 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4724 9831 4714 9792 4697 9844 4698 9845
4708 9846
TIME...MOT...LOC 2205Z 240DEG 49KT 4705 9841
GGLocal storm report, May 24, 5:28 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
528 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM TORNADO 2 NE LEAL 47.13N 98.28W
05/24/2019 Barnes ND 911 CALL CENTER
TORNADO REPORTED. BUILDING DAMAGE OCCURRING.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 5:06 PM CDT | Special Weather Statement | FGF | Barnes | 39 min |
| May 24, 5:23 PM CDT | Tornado Warning | FGF | Barnes, Griggs | 37 min |
| May 24, 6:09 PM CDT | Tornado Warning | FGF | Barnes | 36 min |
| May 24, 6:15 PM CDT | Tornado Warning | FGF | Steele | 45 min |
| May 24, 6:24 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Steele, Traill | 51 min |
| May 24, 6:48 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Steele, Traill | 42 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.